A change from Protease Inhibitors?
Aug 14, 2007
I am hoping to change treatment because of side effects and am seeking your advice. I originally started with Combivir & Sustiva with a CD4 of 200 and VL > 10^6, however changed after 11 months due to problem sleeping / nightmares and the start of severe depression which I am still taking Escitalopram (20mg) which still seems to take effect or impact on the depression. I switched to Truvada and Kaletra 8 months ago. Two months ago the Kaletra was swapped for Fosamprenivir and Ritonavir. However my weight has dropped from 86kg to 63kg during those 8 months period due to diarrhoea and associated lack of appetite. The recent change has not really changed the diarrhoea. In the last 8 months I have also needed over 1200 Imodium. I have had past surgery (10 years ago) on my bowl which involved the removal of part of my large intestine which probably doesnt help. Lethargy and tiredness is also a major factor now. Current VL <40 and CD4 is 440. Do you have any recommendations for medication that is relatively side effect free, or at least dont cause depression or serious diarrhoea (Holy Grail stuff I know).
Response from Dr. Wohl
I have several thoughts.
First, your GI symptoms may well be due to ritonavir as they began with the initiation of this medication. A regimen that spares ritonavir might be the ticket for you. I would consider a switch to Reyataz (400 mg a day) WITHOUT ritonavir. As there is an interaction between TRuvada and Reyataz, you would need to change to Epzicom. This can best be done by first getting an HLA5701 test - this is a simple test your doc can order for about $100 that can tell whether you have a genetic susceptibility to the abacavir hypersenstivity reaction. IF you do not, you can switch confidently. Certainly, if Combivir was not a problem, you can that this med with unboosted Reyataz instead.
An alternative would be to wait until Raltegravir, the new integrase inhibitor, comes out later this year. Raltegravir plus Truvada would almost certainly do the job. Similarly, a new NNRTI called TMC125 or Etravirine should also work and should be available within several months, albeit after Raltegravir.
Another thought would be to use Truvada plus Viramune but I would be concerned about the risk of side effects given your high CD4 and some data showing this combination may not be as effective as Truvada+Sustiva. Were I to have to go with this regimen I would add AZT twice a day.
These are a few of your options in order of preference. I do not think you need to suffer as there are choices.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Afraid I Have HIV
- Hairy Tongue After Giving Oral Sex What Are The Chances Of HIV
- Pain In Penis After Topping With Condom Does It Mean I Have HIV
- Tingling Lips After Touching Penis Worried I Have HIV
- Can A Person Get Hepatitis From Oral Sex?
- Can Microgynon Cause Thrush?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.